Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

B12 and Hypothyroidism

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by gracee41, Nov 18, 2014.

  1. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    As I've noted in other posts, I've been suffering terribly with palpitations and shortness of breath. I have been supplementing with potassium but still have not gotten relief. Palpitations have been so bad at night, I've not been able to sleep. Then it dawned on me that I was having the same symptoms as being hyperthyroid.

    I was diagnosed with hypo in 2006. I have been on a low dose of natural thyroid meds for a while now. I decided to not take my afternoon dose yesterday to see what would happen. Wow, the palpitations almost totally stopped. I slept soundly for the first time in quite a while. My breathing is so much better but still not 100%. I decided I wouldn't take my morning dose today either and see if breathing and palps improved 100%. Still too early to tell yet.

    I know from reading there is a direct correlation between B12 supplementation and hypothyroidism. Is there anyone here who has been able to get off their thyroid meds from using B12? If not, have you heard of that happening?
     
    Last edited: Nov 18, 2014
  2. Critterina

    Critterina Senior Member

    Messages:
    1,202
    Likes:
    699
    Arizona, USA
    Gondwanaland likes this.
  3. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    Yes, I went from hyper to hypo. I have Hashi's and have started levothyroxine a couple of months ago.
     
  4. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    I just had blood work 2 months ago right before I started methyl b. It was almost mid-range normal. I had to stop the methyl b because of side effects but have had tremendous heart palps ever since. I'm thinking the b12 affected my thyroid since b12 deficiency and thyroid disease appear to go hand-in-hand from everything I've read. All I know for certain at this moment is that cutting back on my thyroid med has almost stopped the palps. They were not there before starting the methyl b. Of course, I could have low potassium going on as well which I am supplementing for. Just hasn't made a noticeable difference yet.

    Gondwanaland, that's great you went to hypo instead. No thyroid disease is wanted but it's definitely better to have hypo. I think it has everything to do with treating the B12 deficiency. That's what I'm reading over and over. Just wanted to see if anyone had experienced this.
     
  5. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    I started high dose mB12 and went hyper - no palps, but dramatic weight loss.

    Then started mFolate and experienced low potassium. Then breathlessness begun.

    All along I was magnesium deficient.

    I stopped all supps and decided to finally find a form of magnesium I could tolerate.

    And now I am finally treating my long time borderline hypo.
     
  6. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    At this point, I am taking a very small amount of natural thyroid which I'm thankful for. Now, if I can just get the shortness of breath under control, I will be extremely happy. How much potassium are you taking daily or are you just taking magnesium now?
     
  7. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    I don't tolerate more than 30mg of potassium supplementation. But I took as high as 600mg of magnesium daily. THAT helped! Now it seems I don't lose potassium as easily.

    And then again I am only taking a low dose B complex (no B9 or B12) intermittently right now (2-3 weeks on, 2 weeks off).
     
  8. pela

    pela Senior Member

    Messages:
    103
    Likes:
    33
    If you read through older posts you will find both Freddd and Rich V warning people not to stop their thyroid meds when they go on B12. Rich said that it is only possible to reverse thyroid disease in the very early stages.
    It is easy to confuse hyperthyroid symptoms with something else. So like they already said, get a blood test.

    In my own experience, heart palps have been related to insufficient thyroid replacement (hypo) and since I've been taking B12/folate, related to insufficient potassium and magnesium.

    Also in my own experience, I need both B12 and optimal thyroid labs (FreeT3 at top of range) to feel good.
     
    Gondwanaland likes this.
  9. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    Thanks Pela. I did go ahead and take one dose of my thyroid med today and it hasn't made my palps worse which is good. There is no doubt that cutting back on the med helped me. The palps were terrible and super fast all day long and thru the night. They were so bad at night, I was miserable. I had experienced that when I was hyper at one point. When I've had hypo symptoms, I would have palpitations but my heart rate was much slower.

    It's tough trying to discern what is going on. That's why it seems to be trial and error with everyone until they get it right. I see my doc the first week in December so will have lab work then.
     
  10. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    I am going to add some magnesium tonight and see how I feel. I thought my transdermal magnesium was causing the palps but obviously not.
     
  11. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
  12. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    Thanks Gondwanaland. I will look at those links. So, magnesium intake helps to slow potassium loss?
     
  13. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    Magnesium keeps potassium inside the cells :thumbsup:
     
  14. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    That is great to know! I have to admit that's one thing I haven't read in all my research.
     
  15. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    Sorry I don't have a reference for you right now.
     
  16. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    That's fine. I will go by experience from the folks here. Experience definitely speaks volumes. So, am I right in understanding that as far as ratios go, calcium should be the largest, magnesium next, and then potassium? Say calcium 1000mgs, magnesium 600mg, and how much potassium if at all?
     
  17. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,505
    Likes:
    3,487
    I don't take calcium at all, and almost never take potassium, and have been taking only tiny amounts of magnesium.
    Every now and then (1x or 2x a week) I take 1/3 capsule of this electrolyte and I find it helps my adrenals:
    http://www.iherb.com/NutriBiotic-Essential-Electrolytes-100-Vegan-Capsules/5452

    My suggestion is the following:

    Start with magnesium and find your ideal dosage (it will vary over time). Add the other electrolytes one by one and experiment with them.

    Get informed about effects of excessive dose of each one of them and how to balance them.
     

See more popular forum discussions.

Share This Page